December 1968

Dyskinesia and Neuroleptics

Author Affiliations

From the Psychopharmacology Research Branch, National Institute of Mental Health, Chevy Chase, Md.

Arch Gen Psychiatry. 1968;19(6):700-703. doi:10.1001/archpsyc.1968.01740120060009

APPROXIMATELY 30 investigators1 have reported the occurrence of permanent or slowly reversible tic-like, choreoathetoid, and dystonic movements in certain populations of mental hospitals. Such motor abnormalities, referred to as tardive dyskinesia,2 have been attributed since Schoenecker described them in 1957 to the prolonged treatment with neuroleptic drugs; only recently, however, have attempts been made to provide solid evidence that these types of dyskinesias are drug-induced. Degkwitz and Wenzel3 Degkwitz et al,4 Pryce and Edwards,5 observed that the frequency of dyskinesia was related to the dosage of neuroleptics and the duration of treatment with such agents. In a previous study6 I compared the incidence of dyskinesia in schizophrenic patients randomly assigned to groups receiving high doses or moderate doses of chlorpromazine, or receiving a placebo, and arrived at a similar conclusion. However, all authors

First Page Preview View Large
First page PDF preview
First page PDF preview